Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 35, NWS Cheyenne, WY

August 22, 2002Cheyenne County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 22, 2002, 8:24 PM MDT for Cheyenne County, Nebraska. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2002, 8:24 PM MDT (02:24 UTC)
Expired
Aug 22, 2002, 9:15 PM MDT
In force
51 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Cheyenne County, NE

The radar

The Cheyenne radar (KCYS), 158 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2002-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2002-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2237 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

181 
WUUS55 KCYS 230224
SVRCYS
NEC033-230315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
821 PM MDT THU AUG 22 2002

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEYENNE COUNTY IN THE PANHANDLE OF NEBRASKA   
  THIS INCLUDES THE CITY OF SIDNEY

* UNTIL 915 PM MDT

* AT 818 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTH OF SIDNEY...MOVING NORTHEAST AT
  15 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

LAT...LON 4101 10315 4091 10295 4126 10255 4141 10282

JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:09 PM MDT, 5 hours 15 minutes earlier.

Area forecast discussion, Aug 22, 3:09 PM MDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
215 PM MDT THU AUG 22 2002

.SHORT TERM...CLOSED UPR LOW OVR NW U.S. DURING THE NEXT 36 HOURS
WITH SVRL WAVES EJECTING OUT OF THE LOW IN WSW FLOW ALF OVR CWA.
UPR RDG OVR ERN WY/WRN NEB THRU PD WITH WAVES MOVG THRU THE RDG.
FIRST VORT CURRENTLY MOVG THRU ERN WY WITH SOME TSTMS DVLPG OVR
CARBON AND ALBANY COUNTIES. LAPS ANALYSIS SHOWING GREATEST
INSTABILITY AND CAPE OVR EAST CENTRAL WY INTO THE NW NEB PANHANDLE.
AS THE VORT SHIFTS EAST THIS AFT AND EVENING...ERN WY UNDER
INFLUENCE OF WEAK RDG AXIS AND NVA. CONVECTION SHOULD SHIFT INTO THE
PANHANDLE THIS EVENING. CLOUDS DECREASE OVERNIGHT WITH WINDS
BECOMING LIGHT DOWNSLOPE MOST AREAS. LOW LVL MOISTURE FLUSHES OUT SO
DO NOT EXPECT ANY LOW CLOUDS THIS EVENING. ON FRIDAY...NEXT FEATURE
MOVES THRU CWA AT THE PEAK OF AFT HEATING WITH BETTER SURFACE
CONVERGENCE ALONG QUASI-STATIONARY BOUNDARY IN ERN WY.  BETTER LOW
LVL UPSLOPE FLOW. DAY TWO OUTLOOK HAS EASTERN WY AND WRN NEB IN
SLIGHT RISK AND I AGREE WITH THIS PLACEMENT. HOWEVER...LATEST MODEL
RUNS SHOWING WEAKLY UNSTABLE AMS AND LOW LVL MSTR SLOW TO RETURN.
LATER SHIFTS WILL HAVE TO MONITOR THESE TRENDS. H7 TEMPS WARM 2-4
DEGREES C FRI AND THICKNESSES INCREASE. LATER START TO CLOUD
DEVELOPMENT WILL HELP TEMPS CLIMB INTO THE 80S AT THE LOWER
ELEVATIONS. FOLLOWING THE PASSAGE OF THE UPR TROF...BOUNDARY SINKS
SOUTH THRU ERN WY. LOW LVL MSTR INCREASES WITH E-SELY UPSLOPE FLOW
ERN AREAS WITH LOW CLOUDS AND AREAS OF FOG POSSIBLE SAT AM.

.EXTENDED...
EXTENDED MODELS SUPPORT A TROF DEVELOPING IN SOUTHWEST OF ALASKA WITH
SOME RIDGING PERSISTING OVER THE WESTERN US AND THE INTER-MOUNTAIN
REGION. THE 0-5 WAVE SUPPORTS THIS ASSESSMENT WITH A MEAN RIDGE
POSITION OVER THE WESTERN US. THE ECMWF DEVIATES FROM THE
MRF AND UKMO MODELS SOMEWHAT SUGGESTING THAT THE PERSISTENT RIDGING
IS LIKELY TO ERODE GIVING WAY TO TRANSITIONAL WEATHER CONSISTENT WITH
LATE AUGUST CLIMATOLOGY.

ALOFT...A SHORT WAVE TROF IS EXPECTED TO MOVE SLOWLY THROUGH THE MEAN
RIDGE POSITION THIS WEEKEND BUT THE RIDGE SHOULD BECOME THE DOMINATE
FEATURE BY MID WEEK ONCE AGAIN. LOW LEVEL MOISTURE WITH SCATTERED
SHOWERS AND LATE DAY THUNDERSTORMS SHOULD MOVE EAST BY SATURDAY WITH
DRYER CONDITIONS ACROSS THE CWA ON SUNDAY AND MONDAY. TEMPERATURES
WILL BE AT OR SLIGHTLY BELOW NORMAL OVER THE WEEKEND. TUESDAY SHOULD
AGAIN SEE A RETURN OF SOME MOISTURE WITH WEAK UPSLOPE FLOW FOR
SCATTERED LATE DAY SHOWERS AND THUNDERSTORMS. WEDNESDAY AND
THURSDAY WILL AGAIN SEE WEAK RIDGING OVER THE AREA AND THIS SHOULD
YIELD DRYER CONDITIONS. TEMPERATURES WILL REMAIN ABOUT NORMAL OR
SLIGHTLY BELOW NORMAL INTO LATE WEEK ACROSS THE CWA.

&&

.CYS...
WY...NONE.
NE...NONE.

JLS/WTP

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 5:37 PM MDTSevere Thunderstorm WarningCYSCheyenne43 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.